Montana, 2013

Flash Flood and Hail in Montana, July 4 to 5, 2013

July 4 to 5, 2013 · NWS GGW · 5 events in 3 counties and zones

A moderately unstable atmosphere and a stalled surface frontal boundary allowed some strong to severe thunderstorms to develop across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moderately unstable atmosphere and a stalled surface frontal boundary allowed some strong to severe thunderstorms to develop across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 4, 1:32 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 4, 1:32 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MDT THU JUL 4 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
AN UPPER SHORTWAVE TROUGH SWINGING ACROSS THE PAC-NW IS INDUCING
AN AREA OF CONVECTION IN CENTRAL MT THAT WILL DRIFT INTO THE
WESTERN COUNTIES OF NORTHEAST MONTANA THIS EVENING. MODERATELY
UNSTABLE CONDITIONS THERE COULD DEVELOP A FEW STRONG
THUNDERSTORMS. THEREFORE...SPREAD SCT POPS INTO THOSE AREAS AND
ADDED MENTION OF HAIL AND GUSTY WINDS. MORE GENERAL THUNDERSTORMS
WITH RAIN SHOWERS SHOULD CONTINUE ACROSS THE AREA OVERNIGHT AS A
WEAK COLD FRONT AND LEE SURFACE TROUGH MARCH OVER THE AREA.

FRIDAY...FLOW ALOFT BECOMES SOUTHWEST WITH CONTINUED INSTABILITY
LEADING TO MORE THUNDERSTORMS. WITH MORE WARM AIR BEING PUMPED
INTO THE AREA...ALONG WITH ADDITIONAL MOISTURE...EXPECT ANOTHER
WARM DAY.

FRIDAY NIGHT AND SATURDAY...THE UPPER TROUGH AND A WEAK EMBEDDED
DISTURBANCE MOVE INTO MONTANA TO BRING A CONTINUATION OF
CONVECTION AND ADDED QPF. THE WEAK TROUGHINESS AND CLOUDINESS WILL
BRING A SLIGHT COOLING TO MORE SEASONAL HIGHS.

EXCEPT NEAR THUNDERSTORMS...WIND WILL NOT BE MUCH OF AN ISSUE
THROUGH THE SHORT TERM. IN ADDITION...SPC KEEPS NEMONT WITHIN
THEIR CONVECTIVE OUTLOOK BOUNDARY THROUGHOUT THE SHORT TERM FOR
GENERAL THUNDERSTORMS...WITH SEE TEXT NOTES CONCERNING THE
POSSIBILITY OF A FEW STRONG MARGINAL SEVERE STORMS. SCT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
NO MAJOR CHANGES TO THE GOING FORECAST. WESTERN RIDGE IS
SUPPRESSED AS SHORTWAVES PUSH THROUGH SOUTHWEST CANADA. FAIRLY
TYPICAL FOR THE BEGINNING OF JULY WITH WARM TEMPERATURES AND
CHANCES OF THUNDERSTORMS. EBERT

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD WILL START
WITH ZONAL TO SLIGHTLY SOUTHWEST FLOW WHICH WILL CONTINUE
THROUGH MOST OF THE PERIOD. THEN THE RIDGE IS EXPECTED TO BUILD IN
TOWARDS THE END OF THE PERIOD.

THE OVERALL PATTERN IS ONE THAT IS TYPICAL FOR THIS TIME OF
YEAR...MAYBE A LITTLE MORE ACTIVE. THE MODEL RUNS ARE PUSHING
SYSTEMS INTO THE CANADIAN PRAIRIES MORE THAN TRACKING THEM THROUGH
CENTRAL MONTANA. WHICH LEADS TO FAIRLY GOOD CONFIDENCE ON THE
FORECAST.

TEMPERATURES SEEM TO BE FAIRLY NORMAL THROUGH THE PERIOD WITH A
WARM UP TOWARDS THE VERY END.         PROTON

&&

.AVIATION...
VFR WITH LIGHT WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE
OVERNIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 4, 2:21 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
321 AM MDT THU JUL 4 2013

MTZ016>027-059>062-050930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
321 AM MDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGHER ELEVATIONS OF
CENTRAL MONTANA TODAY AND DRIFT EASTWARD AND EMERGE OVER THE HIGH
PLAINS OF NORTHEAST MONTANA THIS AFTERNOON AND EVENING. GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL WILL BE THE
MAIN THREATS NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RE-ENFORCING UPPER LEVEL TROUGH FROM THE CANADIAN ROCKIES WILL
ALLOW MARGINALLY STRONG THUNDERSTORMS TO DEVELOP AND SPREAD OVER
MOST OF NORTHEAST MONTANA FRIDAY AFTERNOON AND EVENING. GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL WILL BE THE
MAIN THREATS NEAR THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 4, 1:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT THU JUL 4 2013

MTZ021-042130-
PETROLEUM-
215 PM MDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 330 PM MDT.

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF GRASS RANGE...MOVING EAST
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   FLATWILLOW...

LAT...LON 4685 10862 4707 10862 4707 10860 4676 10803
      4674 10811 4675 10819 4674 10861 4676 10864
      4683 10864
TIME...MOT...LOC 2015Z 291DEG 8KT 4691 10864

RAE
WEATHER.GOV/GLASGOW

The radar

The Billings radar (KBLX), 105 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Petroleum

When
July 4, 2:00 PM MST
Where
Petroleum County, 4.69 mi SW of Flatwillow
Measured
1.25 in hail
Reported by
Public
Coordinates
46.790, -108.480

Public reported mostly pea-sized hail mixed with some quarter and half-dollar sized hail. Brief, heavy rain.

Hail, Valley

When
July 5, 6:59 AM MST
Where
Valley County, 1.66 mi SSE of Glasgow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.180, -106.610

Trained spotter reported penny-sized hail with rain.

Hail, McCone

When
July 5, 11:45 AM MST
Where
McCone County, 18.85 mi W of Brockway
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
47.330, -106.170

NWS Employee reported walnut-sized hail.

Hail, McCone

When
July 5, 11:45 AM MST
Where
McCone County, 18.94 mi W of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.340, -106.170

Trained spotter reported pea-sized and quarter-sized hail with heavy rain and 35-45 mph wind gusts.

Flash Flood, McCone

When
July 5, 12:45 PM MST
Where
McCone County, Circle to 1 mi S of Circle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.420, -105.600

McCone County dispatch office reported flash flooding from strong thunderstorms. Water quickly flowing down the street and up over the sidewalks, approaching the doorways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468932, 468933, 468934, 468937, 468931.